After Taking Lamictal And Keppra a Girl Suffered a life-threatening Skin Reaction. After taking Lamictal and Keppra to control her seizures, a girl from Sydney, Australia suffered a life-threatening skin reaction and nearly dies on her 19th birthday, Daily Mail reports. The teenage girl suffered from Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis Syndrome (TENS), two versions of a skin reaction that causes the skin to burn and peel. TENS is the more severe version, causing large areas of the skin to peel. Peeling occurs in small parts of the skin in patients with SJS. These reactions can also cause sores on the mucous membranes in the body, such as the nose, mouth and lungs.
If left untreated, SJS and TEN can be fatal. There is no cure for these skin reactions; patients are often treated like burn victims and given fluids and pain relief. Medications and bacterial infections are the most common cause of these reactions.
Daily Mail reports that the teenage girl’s skin was “burnt from the inside out” over the course of her condition. The reaction began with swelling in her eyes and lips as well as a small rash on her chest that rapidly encompassed her whole body. When she sought treatment, doctors misdiagnosed her with herpes, then with foot-and-mouth disease, measles and chicken pox before tests finally showed that she had SJS and TENS.
SJS and TENS Caused The Skin To Burn, Blister And Scab
SJS and TENS caused the skin to burn, blister and scab and she was covered in bandages from head to toe. The girl’s lips swelled to the point where they burst, Daily Mail reports.
‘It was heart breaking to see her like that. It came to a point when I thought I was losing her, I was begging her to fight it, willing her to pull though.’ the girl’s mother said to Daily Mail. During her time in the hospital, she lost the top layer of her skin on face, chest, back and arms. She vomited skin and blood, had difficulty breathing and had to feed through a tube.
The teen has since recovered, and is advocating for warnings on drugs to include information about the symptoms of SJS. ‘I think there needs to more done to raise awareness of SJS and TENS, there needs to be more research into the condition and more training in hospitals as it’s so rare it isn’t easy to diagnose. I think there should be warnings on medication, labels outlining the symptoms so people know what they to do if they experience any of them. It may be rare but I wouldn’t wish this condition on anybody and I think we should do everything we can to prevent people from going through what I went through.’ she told Daily Mail.
Need Legal Help Regarding Epilepsy Medication?
The personal injury attorneys at Parker Waichman LLP offer free, no-obligation case evaluations. For more information, fill out our online contact form or call 1-800-YOURLAWYER (1-800-968-7529).